FDA Issues New Fluoroquinolone Safety Warning

FDA Issues New Fluoroquinolone Safety Warning

January 17th, 2019 | Clinical ConnectionsNews

Recently, the FDA added a new warning to fluoroquinolone antibiotics based on review of adverse event reporting and four observational studies. This updated labeling highlights the risk of aortic aneurysm rupture or dissection, and is in addition to multiple other warnings that already exist with this drug class. These risks can occur with oral and injectable forms of fluoroquinolones, and symptoms may not present until patients are in need of urgent medical attention. Although the occurrence of these side effects is rare, the severity of such outcomes warrants additional caution when considering use of a fluoroquinolone. Specific practice implications are outlined on the FDA website: https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm628960.htm and include avoidance of fluoroquinolones in all patients who have or are at risk for aortic aneurysm, unless there are no other treatment options. High-risk patients include those with peripheral atherosclerotic vascular diseases, hypertension, or certain genetic conditions (Marfan syndrome and Ehlers-Danlos), and elderly.